Logo

Multi-drug resistance and side-effects in a patient with Behçet's disease

1, 2, 3, 4, 5

  1. Centro di Riferimento Regionale Malattia di Behçet, Azienda Policlinico Umberto I, “Sapienza” Università di Roma, Rome, Italy. massimo.accorinti@tiscali.it
  2. Centro di Riferimento Regionale Malattia di Behçet, Azienda Policlinico Umberto I, “Sapienza” Università di Roma, Rome, Italy.
  3. Centro di Riferimento Regionale Malattia di Behçet, Azienda Policlinico Umberto I, “Sapienza” Università di Roma, Rome, Italy.
  4. Dipartimento di Reumatologia, “Sapienza” Università di Roma, Rome, Italy.
  5. Centro di Riferimento Regionale Malattia di Behçet, Azienda Policlinico Umberto I, “Sapienza” Università di Roma, Rome, Italy.

CER8032 Submission on line
2015 Vol.33, N°6 ,Suppl.94 - PI 0141, PF 0144
Case Reports

Rheumatology Article

 

Abstract

OBJECTIVES:
To report on the clinical course of ocular and extraocular involvement in a multidrug-resistant patient with Behçet’s disease (BD).
METHODS:
A 22-year-old male with BD (bilateral panuveitis and retinal vasculitis, oral ulcers, erythema nodosum, arthralgia, epididymitis) was followed-up from 1999 to 2014. He was treated continuously with corticosteroids in combination with different immunosuppressive therapies (cyclosporine, azathioprine, methotrexate, interferon, infliximab, mycophenolate), which exerted numerous side-effects such as nephrotoxicity, nephrolithiasis, increase of liver enzymes, severe depression with suicidal ideation, severe leucopenia, pulmonary tuberculosis, pulmonary legionellosis, recurrent bronchopneumonia.
RESULTS:
Despite immunosuppressive and corticosteroid therapies, the patient showed multiple relapses of uveitis and systemic BD lesions and developed severe osteoporosis with multiple vertebral fractures, bilateral cataracts and steroid-associated glaucoma until 2007. Since then he has been treated with prednisone alone, currently at low dosage, remaining free from uveitis and systemic symptoms. His final visual acuity is 9/10 in the right eye and counting fingers in the left one.
CONCLUSIONS:
BD patients are usually responsive to immunosuppressive drugs. The possibility of a multi-drug resistance as well as of multiple drug-related side effects cannot be disregarded and continuous therapy should be given in order to preserve a useful visual acuity until the disease, either spontaneously or drug-induced, runs into remission.

PMID: 25962416 [PubMed]

Received: 14/10/2014 - Accepted : 04/02/2015 - In Press: 11/05/2015 - Published: 04/11/2015